Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 135, NWS St. Louis, MO

April 29, 2024Jefferson County, Sainte Genevieve County, Saint Francois County, Missouri; Monroe County, Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 29, 2024, 2:20 AM CDT for Jefferson County, Sainte Genevieve County, Saint Francois County, Missouri; Monroe County, Randolph County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2024, 2:20 AM CDT (07:20 UTC)
Expired
Apr 29, 2024, 3:00 AM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Monroe County, IL, Randolph County, IL, Jefferson County, MO, Saint Francois County, MO, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 81 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.3 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 12:20 AM CDT, 2 hours earlier. Its key messages:

  • The threat for severe thunderstorms this evening is greatly diminished due to a lack of appreciable instability. If a stronger storm can develop, marginally-severe wind and hail is still an outside possibility. A tornado cannot be ruled out as well, but is very unlikely.
  • Heavy rain has a 30% chance in causing nuisance flooding overnight in southeast Missouri and southwest Illinois. More dramatic impacts are not forecast given the general lack of rainfall and progressive nature of the storms.
  • Temperatures remain above-normal into the work week, with sporadic rain chances through the week. The highest chance for rain will accompany a cold front near the end of the week.
Area forecast discussion, Apr 29, 12:20 AM CDT, 2 hours before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1220 AM CDT Mon Apr 29 2024

.KEY MESSAGES...

- The threat for severe thunderstorms this evening is greatly
  diminished due to a lack of appreciable instability. If a
  stronger storm can develop, marginally-severe wind and hail is
  still an outside possibility. A tornado cannot be ruled out as
  well, but is very unlikely.

- Heavy rain has a 30% chance in causing nuisance flooding
  overnight in southeast Missouri and southwest Illinois. More
  dramatic impacts are not forecast given the general lack of
  rainfall and progressive nature of the storms.

- Temperatures remain above-normal into the work week, with
  sporadic rain chances through the week. The highest chance for
  rain will accompany a cold front near the end of the week.

&&

.SHORT TERM...  (Through Late Monday Night)
Issued at 235 PM CDT Sun Apr 28 2024

Abundant cloud cover plagues the Mid-Mississippi Valley, per latest
GOES-East satellite imagery. A sluggish surface low is tracking
northeast out of the central Great PLains into Iowa, leaving our
region in the open warm sector ahead of a cold front extending south
from the low. Despite this, the clouds and persistent showers are
drastically hindering diurnal heating, keeping temperatures far more
moderated than forecast. Aloft, heights have either remained steady
or risen slightly in the amplified southwest flow of a closed
shortwave over the northern Great Plains. The limited cooling aloft
and stunted diurnal surface heating is keeping destabilization in
the warm sector to a minimum.

The cold front will advance east this afternoon into the evening,
serving as the catalyst for another round of showers and isolated
thunderstorms. Despite nearly every CAM's poor attempt at modeling
the instability, the mitigating factors listed above will likely win
the day and hamper any threat for strong to severe thunderstorms in
the forecast area. While isolated instances of marginally-severe
convection can't be ruled out along the front itself, posing a
damaging wind and brief, weak tornado threat, most showers and/or
thunderstorms will not pose a severe weather threat. Ahead of the
front, a low-level jet across southeast Missouri and southern
Illinois will intensify nearly parallel to the boundary, leading
to more widespread rain in that area. Given PWATs exceeding the
90th climatological percentile, deep warm cloud depths, and skinny
CAPE profiles in southeast Missouri and southwest Illinois,
rainfall will be rather efficient and there's a 30% chance for
some degree of nuisance flooding. That said, the front will keep
things progressive enough to preclude any noteworthy flash
flooding. The rain will also fall in an area that's largely missed
out on the heavy rain that the rest of the region saw over the
last few days.

The front will gradually exit the region to the southeast tomorrow
and become more diffuse. While low (15-25%) PoPs linger in our far
southeast region, most of the bi-state will be dry. Little to no
cold air advection will be present aloft, so temperatures will
stay warm to start the work week. High pressure builds into the
region more prominently on Monday night amidst weak ridging aloft,
sending temperatures into more comfortable low/mid-50s overnight.

MRB

&&

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 235 PM CDT Sun Apr 28 2024

The unsettled weather pattern will continue through most of this
week into next weekend.  The LREF supports most of the global models
in showing quasi-zonal flow on Tuesday becoming more southwesterly
by Thursday when a deeper trough moves into the Plains with the
GEFS/Canadian showing a deeper and slightly slower solution than the
ECWMF. At the surface, a surface front will move north of the area
on Tuesday leaving the area dry before it moves down into northern
parts of the CWA Tuesday night into Wednesday night bringing a
chance for showers and thunderstorms. The aforementioned trough will
bring increased ascent over the area Thursday into Thursday night
along with the front, so will keep the NBM's likely/categorical PoPs
as it moves across the area. Depending on the timing of the trough,
chances will decrease on Friday with just slight chances currently
next weekend as some of the ensemble members (10-20%) have rain
chances in the zonal flow aloft.  The amount of CAPE/shear seen in
the LREF and the global models do not support any widespread risk
for organized severe thunderstorms over the area this week which go
along with the CIPS/CSU probabilities.

Temperatures Tuesday through Thursday look like they will be 10-15
degrees above normal as 850mb temperatures climb to around +15C in
the warm sector.  Temperatures will drop back closer to normal over
the weekend behind the cold front, though the NBM IQR shows a larger
spread which reflects the uncertainty associated with the zonal
flow.

Britt

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1209 AM CDT Mon Apr 29 2024

Widespread rain with some embedded thunderstorms will continue to
move eastward through the area over the next several hours. The
rain has moved out of KCOU/KJEF and shoud exit KUIN by 0700-0800
UTC. For the metro terminals, the rain should cease around
1000-1100 UTC. Some brief IFR visibilities are possible in
thunderstorms over the next few hours for the metro terminals.
Some lower ceilings are expected to impact the terminals late
tonight into early Monday morning, but confidence is low. The
stratus may be scattered in nature, with ceilings ranging from IFR
to high MVFR. Any stratus should lift and then scatter out quickly
from west to east Monday morning, with dry/VFR conditions forecast
thereafter with light winds.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 28, 2:51 PM CDT, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
251 PM CDT Sun Apr 28 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-292000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
251 PM CDT Sun Apr 28 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Isolated severe thunderstorms remain possible through the evening.
The strongest storms could produce marginally severe hail and winds.
A tornado cannot be ruled out as well, but is very unlikely. Locally
heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms over parts of the area on Monday
and again Tuesday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:43 PM CDTAreal Flood AdvisoryLSXBoone12 hr
Apr 28, 9:16 PM CDTRiver Flood WarningLSXMarion61 hr
Apr 28, 9:16 PM CDTRiver Flood WarningLSXPike6 days
Apr 28, 9:16 PM CDTRiver Flood WarningLSXPike5 days
Apr 28, 9:16 PM CDTRiver Flood WarningLSXRalls61 hr
Apr 28, 10:22 PM CDTAreal Flood AdvisoryLSXAudrain, Callaway, Cole12 hr
Apr 29, 12:48 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Francois, Washington42 min
Apr 29, 1:01 AM CDTTornado WarningLSXFranklin, Jefferson, Saint Francois, Washington44 min
Apr 29, 3:10 AM CDTAreal Flood AdvisoryLSXSaint Louis, City of Saint Louis5 hr
Apr 29, 5:06 AM CDTRiver Flood WarningLSXGasconade, Montgomery13 days
Apr 29, 5:06 AM CDTRiver Flood WarningLSXCallaway, Osage13 days
Apr 29, 5:06 AM CDTRiver Flood WarningLSXBoone, Callaway, Cole, Moniteau4 days
Apr 29, 7:56 AM CDTRiver Flood WarningLSXCrawford, Washington44 hr
Apr 29, 7:56 AM CDTRiver Flood WarningLSXJefferson, Saint Louis15 days
Apr 29, 8:26 AM CDTRiver Flood WarningLSXCole36 hr
Apr 29, 9:34 AM CDTRiver Flood WarningLSXReynolds28 hr
Apr 29, 10:02 AM CDTRiver Flood WarningLSXFranklin, Warren4 days
Apr 29, 10:02 AM CDTRiver Flood WarningLSXSaint Charles, Saint Louis5 days
Apr 29, 10:10 AM CDTRiver Flood WarningLSXCole, Osage8 days
Apr 29, 10:26 AM CDTRiver Flood WarningLSXLincoln32 hr
Apr 29, 10:46 AM CDTRiver Flood WarningLSXOsage35 hr
Apr 29, 11:46 AM CDTRiver Flood WarningLSXLincoln5 days
Apr 29, 11:46 AM CDTRiver Flood WarningLSXSaint Charles5 days
Apr 29, 11:46 AM CDTRiver Flood WarningLSXSaint Charles4 days
Apr 29, 11:46 AM CDTRiver Flood WarningLSXJefferson6 days
Apr 29, 11:46 AM CDTRiver Flood WarningLSXPerry, Sainte Genevieve22 days
Apr 29, 11:46 AM CDTRiver Flood WarningLSXSaint Louis, City of Saint Louis6 days
Apr 29, 11:46 AM CDTRiver Flood WarningLSXSaint Charles5 days
Apr 29, 2:02 AM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison, Saint Clair43 min
Apr 29, 11:52 AM CDTRiver Flood WarningLSXCalhoun, Greene, Jersey23 days
Apr 29, 11:52 AM CDTRiver Flood WarningLSXPike, Scott21 days
Apr 29, 11:52 AM CDTRiver Flood WarningLSXMorgan, Pike21 days
Apr 29, 2:37 PM CDTRiver Flood WarningLSXBrown21 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.